Connecticut, 2009

Hail in Connecticut, May 12, 2009

May 12, 2009 · NWS OKX · 1 event in 1 county or zone

An upper level disturbance, in combination with a sea breeze boundary, allowed for the development of an isolated, slow moving severe thunderstorm over New London county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level disturbance, in combination with a sea breeze boundary, allowed for the development of an isolated, slow moving severe thunderstorm over New London county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 12, 11:04 AM EST, 56 minutes earlier.

Area forecast discussion, May 12, 11:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1204 PM EDT TUE MAY 12 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE REGION
TODAY...FOLLOWED BY WEAK HIGH PRESSURE BUILDING IN THROUGH
WEDNESDAY. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST WEDNESDAY
NIGHT...THEN LIFT THROUGH THE TRI-STATE ON THURSDAY...FOLLOWED BY A COLD
FRONT THURSDAY NIGHT AND FRIDAY MORNING...THEN STALLS OUT TO OUR
SOUTH INTO SATURDAY...AS WEAK HIGH PRESSURE BUILDS IN. THIS FRONT
THEN RETURNS NORTH TOWARDS THE REGION SATURDAY NIGHT AND
SUNDAY...STALLING OUT NEAR BY WITH WAVES OF LOW PRESSURE RIDING
ALONG IT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
YESTERDAY/S BACK DOOR FRONT IS DISSIPATING ACROSS EASTERN CT/LONG
ISLAND...AND THE SEA BREEZE FRONTS HAVE BEGUN TO SET UP ALONG THE
CT AND LONG ISLAND COASTS. THESES BOUNDARIES COUPLED WITH THE
PASSAGE OF A WEAK MID LEVEL SHORTWAVE THIS AFTERNOON...AND CAPES
ALREADY OF 500-750 J/KG OVER ERN CT/LONG ISLAND WARRANT CONTINUING
LIKELY POPS OVER NE PARTS OF THE CWA...CHANCE POPS REMAINDER OF
EASTERN AND CENTRAL PARTS OF THE CWA AND SLIGHT CHANCE POPS OVER
REMAINDER OF THE CWA FOR (IN INVERSE ORDER) ISOLATED/SCATTERED
SHRA/TSRA AND LIKELY SHRA/SCT TSRA. EVEN WITH VERY COLD
TEMPERATURES ALOFT (-27C AT 500 MB AT MANY LOCATIONS ACROSS THE
NORTHEAST ON 12Z SOUNDINGS)...STILL VERY DRY IN 12Z SOUNDINGS IN
THE LOW LEVELS...THIS WILL ACT TO HELP INHIBIT SURFACE BASED
CONVECTIVE DEVELOPMENT. HOWEVER ANY THUNDERSTORMS WHICH DO
FIRE...ESPECIALLY OVER WESTERN CT/LONG ISLAND COULD END UP
PRODUCING STRONG DOWNDRAFTS (NOTING POTENTIAL FOR SIGNIFICANT
ACCELERATION OF THE DOWNDRAFT DUE TO THE IMPACT OF EVAPORATIVE
COOLING). WITH WEAK LOW TO MID LEVEL FLOW...EVEN WITH VERY COLD
MID LEVELS...THIS WILL HELP TO MITIGATE RISK OF HAIL REACHING MID
LEVELS (TYPICALLY NEED MODERATE TO STRONG SHEAR TO GET SUFFICIENT
UPDRAFT STRENGTH TO PRODUCE LARGE HAIL). THE RELATIVELY WEAK LOW
TO MID LEVEL FLOW WILL ALSO PRODUCE RELATIVELY SLOW MOVING
STORMS...SO LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER
STORM.

AS FOR TEMPERATURES...WITH MIXING POTENTIAL OF AT LEAST UP TO 750
MB...USED BLEND OF MUCH WARMER 6Z MAV GUIDANCE (RAISED HIGHS FOR
TOADY IN SOME PLACES AS MUCH AS 6F FROM 00Z GUIDANCE) AND MIXING
DOWN FROM NAM AT 750 MB (THESE TO METHODS PRODUCED FAIRLY SIMILAR
RESULTS). NOW HAVE HIGHS LOWER 70S NYC METRO AND MID TO UPPER 60S
ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
ANY TSRA QUICKLY SUBSIDE AFT DARK...BUT DO LINGER POPS INTO EARLY
EVENING HOURS (ALL EVENING FAR SW CT ZONES)...THEN RAPID
CLEARING...WITH SKC EXPECTED OVERNIGHT. GUIDANCE TD/S MID 30S. NAM
TD/S SLIGHTLY LOWER. THE LOWER TD/S ARE A CONCERN WITH CALM WINDS.
DROPPED MINS A TAD BELOW GUIDANCE AND INCLUDED PATCHY FROST ACROSS
THE COLDEST INTERIOR AND ERN LI REGIONS.

PW/S ABOUT 1/2IN WED WITH STRONG SUBSIDENCE. EXPECT SOME FLAT
AFTERNOON CU WITH SLY WINDS AND COOLER TEMPS ALONG THE COASTS.

WAA ALOFT WED NIGHT. 00Z GFS FASTER TO BRING IN SHRA THAN THE
ECMWF AND NAM. LOW POPS AFT 6Z. MOISTURE INCREASES THU. BEST CHANCE
FOR PRECIPITATION WILL BE WITH THE FRONT WHICH LOOKS TO BE IN THE THU
AFTERNOON/NIGHT PERIOD. IF SLOWING TREND CONTINUES A DOWNGRADE OF THU
LIKELY POPS WILL BE NEEDED WITH AN UPGRADE THU NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT SWEEPS THROUGH THU NIGHT WITH TSRA. MODEL INSTABILITY IS NOT
IMPRESSIVE AT THIS TIME. MAINLY DRY FRI ALTHOUGH THERE MAY BE SOME MORNING
CLOUDS/LINGERING SHRA DEPENDING ON THE EXACT SPEED OF THE
FRONT...ESPECIALLY ERN LI. THE GULF OPENS UP ON SAT WITH PW/S OF
OVER 200 PERCENT OF NORMAL ACROSS THE CWA. GFS DEVELOPS MDT CAPE.
INCLUDED CHANCES FOR TSRA LATE SAT AND SAT NIGHT WITH SUPPORT FROM
THE LATEST ECMWF. SUN/MON WILL DEPEND ON THE EXACT POSITION OF THE
STALLING FRONT.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR.

LIGHT NORTHERLY FLOW WEAKENS FURTHER THIS AFTERNOON AS SURFACE
TROUGHING DEVELOPS OVER THE AREA. THIS WILL ALLOW FOR SEA-BREEZE
DEVELOPMENT THIS AFTERNOON ONCE AGAIN. KLGA MAY SEE A SOUND BREEZE
THIS MORNING...WHICH MAY DELAY UNTIL LATE DAY OR HOLD SEABREEZE
SOUTH OF THE TERMINALS. OPPOSING FLOW MAY KEEP IT EAST OF KEWR.
EXACT POSITION OF TROUGH WILL DETERMINE WIND DIRECTION AWAY FROM
COASTAL TERMINALS...SO CONFIDENCE NOT HIGH IN WIND DIRECTION IN
WEAK FLOW REGIME THIS AFTERNOON.

HIGH END INSTABILITY STRATO-CU AND MID DECK TODAY UNDER
TROUGHING...WITH INSTABILITY SHOWERS POSSIBLE AT
TERMINALS...HIGHER LIKELIHOOD EASTERN TERMINALS. A LOW CHANCE OF
CONVECTION...PARTICULARLY EASTERN TERMINALS. WILL PUT CB IN AT
KGON/KISP TO DENOTE THIS HIGHER PROB.

LIGHT NW FLOW AND CLEARING SKIES THIS EVENING.

SE FLOW DEVELOPS WED MORNING.

OUTLOOK FOR 12Z WEDNESDAY THROUGH FRIDAY...
WED-WED NIGHT...VFR
THU-THU NIGHT...SUB VFR PROBABLE.
FRI...SUB VFR POSSIBLE IN THE AM...THEN VFR.
SAT...VFR.

&&

.MARINE...
HIGH PRESSURE BUILDS IN THROUGH TONIGHT WITH WINDS 10 KT OR LESS
(EXCEPT 10-15 KT NY BIGHT AREA AND SOUTH SHORE BAYS IN AFTERNOON
SEA BREEZE. SEAS 2 FT OR LESS.

SE GRADIENT TIGHTENS WED AFTERNOON AHEAD OF AN APPROACHING WARM
FRONT...WITH 15 KT S WINDS LIKELY NY BIGHT AREA AND SOUTH SHORE BAYS
IN AFTERNOON SEA BREEZE.

SOUTHERLY FLOW INCREASES FURTHER AHEAD OF AN APPROACHING COLD FRONT
LATE WED NIGHT...WITH 20 TO 25 KT POSSIBLE INTO THURS. MARGINAL SCA
WINDS/GUSTS POSSIBLE FOR ALL WATERS...WITH OCEAN SEAS LIKELY
REACHING SCA LEVELS THU IN S FETCH...BUILDING TO 6 TO 9 FT.

WINDS DIMINISH BELOW SCA IN WAKE OF FRONTAL PASSAGE THURS
NIGHT...CONTINUING INTO FRI NIGHT AS HIGH PRESSURE WORKS THROUGH THE
WATERS. RESIDUAL SOUTHERLY SWELLS ON THE OCEAN MAY TAKE UNTIL FRI
NIGHT TO FALL BELOW SCA.

GRADIENT TIGHTENS ONCE AGAIN SAT AHEAD OF NEXT FRONTAL SYSTEM...WITH
SCA POSSIBLE AT LEAST FOR SEAS ON THE OCEAN.

&&

.HYDROLOGY...
BASIN AVE PRECIPITATION WILL BE AT OR BELOW 1/4IN THIS AFTERNOON
AND EVENING IN ISOLD-SCT TSTMS. DUE TO POTENTIALLY SLOW MOVING
NATURE OF STORMS THIS AFTERNOON...COULD RECEIVE LOCALLY HEAVY
RAINFALL RESULTING IN MINOR FLOODING OF POOR DRAINAGE AREAS. A
COLD FRONT WILL BRING THE POTENTIAL FOR AROUND 1/2IN OF RAIN FROM
THURSDAY INTO FRIDAY MORNING. HEAVIER PRECIPITATION MAY BE POSSIBLE AT SOME
POINT OVER THE WEEKEND. THE EXACT TIMING AND INTENSITY OF THIS
SYSTEM IS STILL HIGHLY UNCERTAIN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/JMC
NEAR TERM...MALOIT
SHORT TERM...MALOIT/JMC
LONG TERM...JMC
AVIATION...NV
MARINE...MALOIT/NV
HYDROLOGY...MALOIT/JMC
Hazardous weather outlook, May 12, 2:46 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT TUE MAY 12 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-130800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
346 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-130800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
346 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

The radar

The Boston radar (KBOX), 94 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New London

When
May 12, 12:00 PM EST
Where
New London County, 1.7 mi WSW of Norwich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -72.100

Nickel size hail was reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175773.